Talk

Advanced search

What are the ill effects of steroid cream for eczema?

(38 Posts)
rastababi Fri 12-Nov-10 13:57:13

Poor DD has got a terrible outburst of eczema. All over her face, neck, chest, arm and leg crevices sad

GP prescribed a big goody bag of lotions to try out, one of which is a steroid cream (hydrocortisone).

She advised me to only use it occasionally or when her eczema is particularly bad, which obviously I will.

A friend of mine also suffers from awful eczema and often tells me she avoids using steroid cream when she can.

Does anyone know the ill/side effects?

I have to use it on DDs face, even her eye lids. She's 2.

TIA.

rastababi Fri 12-Nov-10 13:58:34

Oh crap wrong board blush

Please ignore.

<gets coat>

gregtheguineapig Fri 12-Nov-10 14:00:46

I use steroid cream for excema and the side effects are that it can thin the skin however the steroid cream WORKS and the benefit outweighs the risk for me if that makes sense. I also have used it on my eyes and face and it has caused no problems.

rastababi Fri 12-Nov-10 14:02:40

Thank you gregtheguineapig At the moment I'm also finding that it's the only thing that's working yet am reluctant to use it regularly iyswim.

Chil1234 Fri 12-Nov-10 14:17:25

A tip... if you want to make it easier to apply more thinly, mix the steroid cream with a little plain aqueous cream like E45 first. Dilutes it slightly.

chandra Fri 12-Nov-10 14:17:57

The hydrocortisone preparations applied in the past were more than 10 times stronger than the doses used now a day.

DS had HC regularly as a toddler and his skin is fine. What I found out is that you may end up applying it more often and for longer periods if you use too little. So it is better to apply it, albeit sparingly (a pea size for a face is enough) on 2-3 days break the cycle, than applying too little and ending up using it for a far longer time.

chandra Fri 12-Nov-10 14:20:38

days AND breakthe cycle, i mean to say.

mousymouse Fri 12-Nov-10 14:26:08

steroid cream definitely when the skin is agry red and itchy. you want to stop the skin becoming inflamed from scratching.
find a cream/moisturiser that suits you (can take some trying out) and moisturise generouslyl.
for us a combination of a thick cream (weleda skin food) mornings and evenings and a thinner moisuriser (weleda calenula lotion) works best. ds has good skin at the moment and we have not needed steroid cream for over a year now.

Alibabaandthe40nappies Fri 12-Nov-10 14:30:52

It can thin the skin, which is why over-use is warned against, but if you need to use it then use it.

Better to use it over a period of days to really clear up the outbreak, which then hopefully means you won't need to use it again for a while.

MegBusset Fri 12-Nov-10 14:30:56

Chandra is spot-on. Steroid creams that are prescribed to children these days are very weak and pose no problems when used properly. Use of steroid creams is far preferable to not treating eczema which can then become infected.

Btw aqueous cream isn't recommended for eczema sufferers as they are very likely to react to it. Use a specialist emollient 3-4 times a day but not at the same moment as the steroid cream or it will be less effective.

Alibabaandthe40nappies Fri 12-Nov-10 14:31:24

In fact exactly what chandra said, sorry I missed that post.

rastababi Fri 12-Nov-10 14:32:25

Thank you all so much for your advice. I understand what you're saying regarding recent steroid cream not being so strong (DDs is 0.5% which I can assume is very mild).

We've got plenty of E45 so will try mixing it.

Good point chandra regarding length of use, makes sense.

Thanks for naming some recommendations mousy, will look into it.

NonBlondGirl Fri 12-Nov-10 14:37:02

We went through a phase where one DC had to have a lot of repeat prescriptions for steroid cream. We would use it for as long as GP said usually 5 -7 days then we would stop and the excema would be back very bad very quickly.

It did get better - finding a moisturize that worked in our case Aveeno and finding eczema clothing - cotton pj with no seams, labels and hands sown in stopped the inch scratch cycle at night and made a massive improvement.

In fact we are same as mousymouse no steroid cream for over a year.

chandra Fri 12-Nov-10 14:39:46

Don't mix it, you will be diluting it further, it won't have as much effect and you will need to use it for longer.

I would apply HC and then, 5 or 10 minutes later, the emollient. If you do it correctly the red angry patches will be gone in a few days and you will only have to apply emollient regularly to avoid them returning.

MegBusset Fri 12-Nov-10 14:40:10

Don't use E45! It contains lanolin which many eczema sufferers are allergic to. If you dilute the HC it won't work. Just use it on its own.

MegBusset Fri 12-Nov-10 14:42:07

0.5% is the weakest available - in fact you may find you need to step up to 1% to get on top of bad flare-ups.

NonBlondGirl Fri 12-Nov-10 14:43:16

Our DC was allergic to lanolin it why it took so long to find a suitable cream.

rastababi Fri 12-Nov-10 14:46:01

OK, I won't mix it with E45. I had no idea about the lanolin allergy link!

To be fair DD doesn't scratch, it doesn't seem to bother her at TBH, just looks awful poor mite sad

ShadeofViolet Fri 12-Nov-10 14:49:18

It can thin the skin - we used alot on DS1's face as a child and now the skin on his ceeks in think and he has visable thread veins.

However the Steriod cream worked, and therefore this is outweighed by the benefits of not having sore, oozing skin all the time.

HannahHack Fri 12-Nov-10 14:52:21

@Chil1234 You shouldn't use aqueous cream on eczema, you should only use it as a soap substitue as leaving it on can aggrevate eczema.

You shouldn't mix the steriod cream with anything else as it stops it working. In fact, my dermatologist told me to apply emmolient and steriod cream at different times as the emmolient will act as a barrier to the steroid cream. Many people who do this decide the steroid doesn't work and don't bother, making them suffer unneccesarily apparently.

I use a very strong steroid and I only notice skin thinning when I scratch, so try to avoid that.

HibernoCaledonian Fri 12-Nov-10 14:53:34

I have eczema and I was told to use Neutrogena products and to avoid using Nivea products anywhere on my body (my main outbreak this time is on my hands.)

What I find brilliant ( am NOT saying to do this as I am not a doctor ) when I have eczema on my eyelids is to put a small bit of Vaseline with Aloe Vera onto a cotton bud and apply using that. Using a cotton bud as an applicator might work for your DD.

Just to mention if it's the same HC preparation I'm using it makes me really itchy for a few minutes after application. So you may have to keep an extra eye on your DD to make sure she doesn't hurt herself scratching.

HTH

GrimmaTheNome Fri 12-Nov-10 15:02:58

DD has a patch under her eye and we use Diprobase ointment (not cream) - it feels quite like vaseline actually.

SkeletonFlowers Fri 12-Nov-10 15:13:01

Message withdrawn at poster's request.

chandra Fri 12-Nov-10 15:14:16

Diprobase cream is the way to go while the skin is broken, I think is the only cream that doesn't sting on broken skin. Now, it is not very strong so, you need to apply it many times a day, change to ointment or use other more expensive creams.

Obviously it all depends on how severe the eczema is, and if the child is not scratching her skin off, I venture to say that perhaps any prescribed cream will do as long as you apply it regularly.

Bunnyjo Fri 12-Nov-10 15:17:17

The corticosteroid preparations are a lot less potent nowadays. My dad has very thin skin on his fingers from using Betnovate cream for many years and I also have thinner skin near my eyes from having to use Dermovate cream for a time in my teenage years.

DD has sore eczema on her face at the moment - all around her mouth, which is causing problems when she eats, drinks, brushes her teeth etc. GP has prescribed hydrocortisone with anti-biotic, just to ensure her eczema isn't infected. The concentration is 1% HC and 2% Fusidic Acid. I was told to sparingly apply the cream, morning and night, to a clean and dry face. Incidentally, I was also told by the GP to not use her usual doublebase cream on 'wet' areas such as around the mouth. Instead, I was advised to use a barrier, like vaseline, to help alleviate her symptoms. I was also told to apply the barrier and HC cream at different times of the day, to ensure that the steroid gets a chance to work. We have been using the cream for 5 days and the GP has advised we continue for another 5-7 days, thankfully the eczema appears to be responding and her mouth is much improved.

Oops, realised I digressed there. Basically I want to say that I have had to use HC cream (at 1%) on DD at various times and on her face, since she was around 6mth old. I think the risks of pain, discomfort, infection and/or scarring from eczema far outweigh the risks of using the HC cream.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now